Dietary Supplement Side Effects: What You Should Know about the Side Effects of Supplements
Dietary supplement side effects can be serious, even fatal in some people, although consumers often take such supplements without realizing the risks. Freely available for purchase over-the-counter in pharmacies, grocery stores and health food stores as well as online, consumers use dietary supplements for various benefits from improving health and helping to prevent illness to increasing endurance and enhancing appearance. Diet and workout supplements are among the most popular supplements used, and can also be some of the most dangerous.
Side Effects of Supplements
Using the term "natural" on a label will fool many into believing the product will do no harm. Even when a warning is added to the product's label, that warning is often overlooked. How often do you read the small print on a bottle's label, especially if it's a supplement? They're natural and suppose to be safe, right?
While some supplements do provide benefits to certain users, each person's body can react differently. Side effects of supplements can be experienced when using too much of a product, but some people will suffer serious side effects when only using a small, recommended or less amount. The dosage or "serving" recommendations are not government tested or approved, and it is the responsibility of the manufacturer to ensure the safety of recommended servings for everyone who uses the product.
Dangerous dietary supplement side effects can also be experienced when used with other supplements/drugs, or when undergoing a medical procedure. Some supplements are marketed as having 'almost no side effects,' yet when combined with others or taken often can become toxic.
Stacking Dietary Supplements
Stacking (combining two or more supplements) is popular among bodybuilders, sports enthusiasts and dieters. The dietary supplement industry, an industry raking in billions each year, offers a multitude of formulas that target such consumers. Although the government doesn't test the products unless receiving complaints or reports of injuries, manufacturers are suppose to test them to ensure product safety and advertising accuracy. The combination of ingredients and the amounts used must be safe and products must provide the benefits advertised. In such a competitive industry, however, you could find untried formulas as manufacturers strive to reach maximum benefits with minimal side effects.
Some such formulas have proven to be dangerous, such as in the case of Total Body Formula and Total Body Mega Formula. After reports of adverse effects, the US Food and Drug Administration in 2008 found that certain flavors (Tropical Orange and Peach Nectar) of the products contained dangerous levels of selenium as well as high levels of chromium _ 17 times the recommended amount. Too much chromium can cause side effects ranging from simple fatigue and muscle cramps to the more serious renal failure and liver toxicity.
Liver Damage Among Common Dietary Supplement Side Effects
The risk of liver damage is the reason most drugs are removed from the market and new drugs fail approval. With dietary supplements, however, government approval is not usually required, even though taking too much of a supplement can damage your liver. How much is too much? It's hard to say, as it depends on the person and the products.
While excess of some supplements is passed through urine, a number of dietary supplements go through the liver for processing and can be toxic to the vital organ. Liver injuries requiring transplants have been attributed to the side effects of supplements, as have deaths.
The FDA has warned consumers about some supplements (the Total Body formulas, Ephedra, Kava and others) and continues to study and investigate claims of injuries due to dietary supplement side effects.
The Battle over Ephedra
After years of injury reports and extensive studies, in 2004 the FDA announced a ban of supplements containing Ephedra, or ephedrine alkaloids, a popular dietary ingredient used for weight loss and energy building. Although studies had revealed at least 16,000 adverse effects and more than 150 deaths associated with the stimulant's use, manufacturers attempted to block the ban. The attempt failed, but the ban was quickly challenged in court.
As a result of a lawsuit filed by supplement makers, a Utah judge overturned the Ephedra ban the following year. Although the cases of injuries and deaths were shown, the judge determined that the FDA had not proven that small doses of Ephedra, 10 millograms or less, caused an unreasonable risk of injury to users.
In 2006 the US Court of Appeals restored the ban of Ephedra, but even today a search online finds websites offering products that are said to contain real "Ma Huang Ephedra". Heart attacks, strokes, kidney and liver damage have been blamed on the use of Ephedra, also called Ma huang, which is a Chinese herb.
Other Supplement Warnings
Ephedra was not the first supplement to be considered dangerous. In 2002 the FDA warned consumers about the use of dietary supplements that include the herbal ingredient Kava. Used as a natural remedy for stress, anxiety and premenstrual syndrome, Kava can cause liver failure among other adverse effects.
The previous year, the FDA told consumers to immediately stop using LipoKinetix, a weight loss supplement, and urged distributor Syntrax Innovations, Inc to remove it from the market. Numerous people reportedly suffered liver injury within as little as two weeks of using the product.
The FDA is still studying the risks of usnic acid, consumed in an effort to burn fat. While you could lose weight by using this supplement, you could also risk losing your liver.
A few of the many other supplements named as the cause of liver damage include:
- Chaparral - Used as a natural antioxidant
- Bitter Orange - Used for weight loss
- Comfrey - Used to treat wounds and reduce inflammation in sprains and broken bones
- Germander - Used for weight loss
- Niacin - Used to lower cholesterol
- Black Cohosh - Used for muscle pain and menopausal symptoms
Vitamin A is also known to cause severe liver damage when the dosage is too high or when taken at high dosages for an extended period of time. In fact, Metabolife had to recall its diet and energy bars in 2001 because they contained Vitamin A at a level much higher than was labeled. The high amounts were said to be caused by an error of a contract manufacturer.
That recall was minor compared to what Metabolife, once a top seller in the diet supplement industry, found itself facing with regards to products containing Ephedra. After hundreds of personal injury lawsuits were filed by consumers using these Metabolife products, the company filed for bankruptcy in 2005. Metabolife is now back with new products and a re-branding campaign.
A Liver Damage Lawsuit
A number of lawsuits due to dietary supplement side effects have been filed in recent years, including ones regarding the Total Body formulas, Metabolife products and products containing Kava.
Just recently a Baytown, Texas couple filed a lawsuit against Island Supplements, Nutrition Discount Co. and two other defendants. The couple claims that side effects of supplements Phera-Bol and Methyl DX3, used for weight training, caused one of them liver damage.
A liver damage lawsuit can be filed if someone believes an injury occurred due to side effects of supplements. A lawsuit can also be filed if a product does not provide the results it claims it will. Sometimes such lawsuits are the only way to get potentially dangerous or misleading products removed from the market. If you would like to discuss the possibility of a claim regarding dietary supplement side effects or false advertising, contact The Gibson Law Firm at 713-650-1010 or 1-866-JAGFIRM.